Alert archive / Nevada / Dust Storm Advisories in 2021
Dust Storm Advisory 4, NWS Reno, NV
NWS Reno, NV issued this dust storm advisory at Jun 30, 2021, 4:47 PM PDT for Churchill County, Pershing County, Washoe County, Nevada. It was in force for 118 min.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 4:47 PM PDT (23:47 UTC)
- Expired
- Jun 30, 2021, 6:45 PM PDT
- In force
- 118 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742
WWUS55 KREV 302350
DSWREV
Dust Advisory
National Weather Service Reno NV
447 PM PDT Wed Jun 30 2021
NVC001-027-031-010145-
/O.NEW.KREV.DS.Y.0004.210630T2347Z-210701T0145Z/
Churchill NV-Washoe NV-Pershing NV-
447 PM PDT Wed Jun 30 2021
The National Weather Service in Reno has issued a
* Dust Advisory for...
Northwestern Churchill County in west central Nevada...
Central Washoe County in western Nevada...
Southwestern Pershing County in west central Nevada...
* Until 645 PM PDT.
* At 447 PM PDT, a wall of dust and strong winds was moving across
the Smoke Creek Desert, south of Gerlach and the Black Rock Playa.
Wind gusts over 60 mph were earlier reported by automated weather
stations in the Black Rock Playa due to thunderstorm outflows.
HAZARD...Less than one mile visibility in blowing dust with strong
wind in excess of 50 mph.
SOURCE...Doppler radar.
IMPACT...Hazardous travel. Highway 447 between Gerlach and Nixon
is the most impacted route at this time.
Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe, Virginia Peak, Gerlach-Empire, Smoke
Creek Desert, The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
&&
LAT...LON 3990 11997 3974 11941 3989 11879 4056 11880
4057 11940 4086 11998
TIME...MOT...LOC 2347Z 359DEG 23KT 4079 11994 4053 11941 4052 11890
$$
CSWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this dust storm advisory went out at Jun 30, 2:13 PM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 30, 2:13 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Reno NV 213 PM PDT Wed Jun 30 2021 .SYNOPSIS... Above normal temperatures continue into the weekend. Increased atmospheric moisture will bring appreciable chances for showers and thunderstorms each day through Saturday. Drier air and westerly breezes look to return next week. && .Discussion... Main changes to the short term involved increasing precipitation chances along the higher terrain of Mono County today and tomorrow and adding haze to locations north of Highway 50 for the next 36 hours. Changes for early next week were to limit precipitation and thunderstorm chances generally to less than 10%. * Heat: The region will remain under the influence of high pressure. Temperatures will remain elevated above seasonal averages through the next week with daily highs in the upper 90s to around 100 degrees for western Nevada valleys and upper 80s for Sierra valleys. Still hot, but not as oppressively hot. Overnight temperatures will continue to to more reasonable with lows in the low/mid 60s for western nevada and upper 40s to around 50 degrees for Sierra valleys. Unfortunately, there are no signals suggesting a larger cool-down in the near future. Best advice continues to be to follow high temperature protocols, know the signs of heat illness, and stay hydrated. As always, "Look Before You Lock." * Thunderstorms: Daily thunderstorm chances continue through the weekend with wetter storms possible. PWATs are projected to remain 0.75" and above into Sunday suggesting potential for heavy rainfall. However, models are showing more limited extent Saturday and Sunday, possibly due to weak warming aloft as seen in 500mb temperature fields. Continue to have a Plan-B for outdoor activities. The biggest change for the precipitation forecast comes early next week where models project a east-west elongation of the ridge effectively cutting off the mid level moisture advection. Elevated locations in southern Mono County could still see a rare cell with 5-10% chance of a storm. Farther north, stability may be too high. * Smoke/Haze: It's coming. Fires in northern California are producing copious amounts of smoke. Wind flow will transport smoke and haze into the region mainly north of Highway 50 for western Nevada and north of Interstate 80 in the Sierra. Fortunately for most locations, the wind flow pattern remains relatively weak with lighter than usual afternoon breezes. Still, expect some haze in the region today and continuing for the next couple of days at a minimum. Locations in the Surprise Valley and far northern Washoe County (Vya area) could see more smoke than haze. .AVIATION... Temperatures will ease marginally the rest of the week as the upper ridge shifts east and moisture/cloud cover increase. Thunderstorms chances will focus on an area from Reno-Pyramid Lake, and over much of Storey-Lyon counties southward to the Eastern Sierra. Chance of thunderstorms include 40% at KMMH, 15-20% at KTVL/KTRK and 30% at KCXP/KRNO. Isolated thunderstorms will be possible across much of western NV as well. Strong and erratic outflow winds to 40 kts will be possible with any storms with a short period of larger scale outflow winds (gusts to 30 kts) pushing out from the eastern Sierra into western NV early to mid evening (roughly 00Z-04Z). Like Tuesday, these strong outflows may produce areas of blowing dust across the Basin and Range, possibly impacting KNFL/KLOL. Smoke and haze will impact portions of northern California and northern Nevada for the next several days, mainly from the Lava and Tennant Fires near Mount Shasta in northern California. -Hohmann/Hoon && .FIRE WEATHER... Thunderstorms chances will continue through the weekend, with increasing moisture and increasing chances for wetting rains. As the storms become wetter, the chances for new lightning ignitions will decrease and chances of heavy rainfall and debris flows on local burn scars will be possible. The area of most concern is actually north of I-80 today and Thursday where moisture will be modest and there will be a mix of wet and dry thunderstorms. By early next week, dry southwest flow returns to the region, with diminishing chances of thunderstorms, but increased chances for emergence of hold-over fires from this week's lightning. New fires are still possible days after the lightning event, especially in the drought-stricken timber of the Eastern Sierra. -Hoon && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 10 PM PDT this evening NVZ004-005. CA...Heat Advisory until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jun 30, 1:24 PM PDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Reno NV
124 PM PDT Wed Jun 30 2021
CAZ071>073-NVZ001>004-302215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
124 PM PDT Wed Jun 30 2021
...THUNDERSTORMS DEVELOPING OVER THE SIERRA AND WESTERN NEVADA...
Thunderstorms will continue to develop over the Sierra and western
Nevada this afternoon and into this evening.
Strong outflow winds over 50 mph, small hail and heavy rain may
accompany the stronger thunderstorms. Lightning strikes may also
trigger wildfires. Those with outdoor activities should have a Plan
B and quick access to shelter should a thunderstorm approach your
location.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Chalfant, Kings Beach, Crowley Lake, Sonora Pass, Gardnerville,
Virginia City, June Lake, Boca Reservoir, Lee Vining, Twin Lakes,
Lahontan Reservoir, Incline Village, Toms Place, Alpine Meadows and
Stampede Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Heavy rainfall is possible with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
3809 11935 3820 11963 3845 11968 3881 12003
3885 12016 3949 12044 3957 12045 3988 11992
3904 11805 3901 11818 3892 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2021Z 353DEG 6KT 3873 11944
AHSpecial weather statement, Jun 30, 2:48 PM PDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Reno NV 248 PM PDT Wed Jun 30 2021 NVZ003-302230- Greater Reno-Carson City-Minden Area NV- 248 PM PDT Wed Jun 30 2021 ...Strong Thunderstorm Over Spanish Springs... At 246 PM PDT, Doppler radar was tracking a strong thunderstorm near Spanish Springs, or 10 miles northeast of Reno, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm through 330 PM. Locations impacted include... Sparks, Wingfield Springs, Spanish Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 3963 11981 3973 11977 3974 11953 3953 11962 TIME...MOT...LOC 2146Z 288DEG 6KT 3967 11972 CS
Special weather statement, Jun 30, 3:42 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Reno NV
342 PM PDT Wed Jun 30 2021
CAZ070-071-NVZ005-302330-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Northern Washoe County NV-
342 PM PDT Wed Jun 30 2021
...Strong Outflow Winds and Dust for Surprise Valley...
At 340 PM PDT, Thunderstorms over far Northern Washoe County were
producing strong outflows heading west toward Surprise Valley in
Eastern Modoc County.
Wind gusts up to 50 mph and blowing dust are likely through 430 PM.
Locations impacted include...
Cedarville, Lake City, Fort Bidwell, and Vya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4122 11970 4118 12008 4120 12005 4125 12010
4136 12012 4151 12019 4159 12019 4163 12023
4170 12023 4173 12019 4188 12019 4198 12006
4199 11986
TIME...MOT...LOC 2240Z 062DEG 22KT 4192 11994 4122 11973
CSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:03 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 117 min |
| Jun 29, 7:50 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Storey | 3 hr |
| Jun 29, 8:09 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 2 hr |
| Jun 29, 8:57 PM PDT | Dust Storm Warning | REV | Churchill, Pershing | 3 hr |
| Jun 30, 3:10 AM PDT | Heat Advisory | REV | Churchill, Lyon, Pershing, Washoe | 17 hr |
| Jun 30, 1:24 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 111 min |
| Jun 30, 2:36 PM PDT | Areal Flood Advisory | REV | Lyon | 114 min |
| Jun 30, 2:48 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jun 30, 3:42 PM PDT | Special Weather Statement | REV | 48 min | |
| Jun 30, 3:51 PM PDT | Areal Flood Advisory | REV | Washoe | 4 hr |
| Jun 30, 4:58 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 112 min |
Nearby
Dust Storm Advisories in Nevada, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.